Bifurcation to Coherent Structures in Nonlocally Coupled Systems

Arnd Scheel, Tianyu Tao

Research output: Contribution to journalArticlepeer-review

2 Scopus citations


We show bifurcation of localized spike solutions from spatially constant states in systems of nonlocally coupled equations in the whole space. The main assumptions are a generic bifurcation of saddle-node or transcritical type for spatially constant profiles, and a symmetry and second moment condition on the convolution kernel. The results extend well known results for spots, spikes, and fronts, in locally coupled systems on the real line, and for radially symmetric profiles in higher space dimensions. Rather than relying on center manifolds, we pursue a more direct approach, deriving leading order asymptotics and Newton corrections for error terms. The key ingredient is smoothness of Fourier multipliers arising from discrepancies between nonlocal operators and their local long-wavelength approximations.

Original languageEnglish (US)
Pages (from-to)1107-1127
Number of pages21
JournalJournal of Dynamics and Differential Equations
Issue number3
StatePublished - Sep 1 2019

Bibliographical note

Funding Information:
A.S. and T.T. gratefully acknowledge support under grant NSF-DMS?1612441.


  • Bifurcation
  • Essential spectrum
  • Nonlocal equations
  • Spikes

Fingerprint Dive into the research topics of 'Bifurcation to Coherent Structures in Nonlocally Coupled Systems'. Together they form a unique fingerprint.

Cite this